Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 15, NWS Newport/Morehead City, NC

April 20, 2008Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Apr 20, 2008, 2:59 PM EDT for Beaufort County, North Carolina. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2008, 2:59 PM EDT (18:59 UTC)
Expired
Apr 20, 2008, 3:45 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 76 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 3:20 PM EDTFUNNEL CLOUDBlounts Creek, NC
Apr 20, 3:20 PM EDTHAIL 0.75River Road, NC
Apr 20, 3:27 PM EDTHAIL 1River Road, NCSHADY BANKS BEACH ROAD
Apr 20, 3:35 PM EDTHAIL 1River Road, NCQUARTER SIZE HAIL AND GETTING LARGER
Apr 20, 3:42 PM EDTFUNNEL CLOUDRiver Road, NC2 REPORTS OF FUNNEL CLOUDS REACHING THE GROUND NEAR SHADY BANKS
Apr 20, 3:45 PM EDTTORNADORiver Road, NCREPORTS OF TORNADO ON THE GROUND NEAR SHADY BANKS
Apr 20, 3:55 PM EDTHAIL 0.883 S Chocowinity, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:47 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 201859
TORMHX
NCC013-201945-
/O.NEW.KMHX.TO.W.0015.080420T1859Z-080420T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
259 PM EDT SUN APR 20 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...WASHINGTON...RIVER ROAD...

* UNTIL 345 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WILMAR...OR
  ABOUT 12 MILES SOUTHWEST OF RIVER ROAD...MOVING NORTHEAST AT 18
  MPH.

* THE TORNADO WILL BE NEAR...
  BLOUNTS CREEK BY 305 PM EDT...
  RIVER ROAD BY 335 PM EDT...
  WASHINGTON BY 340 PM EDT...
  BUNYAN...SLATESTONE...6 MILES SOUTHWEST OF WALLA WATTA AND 8 MILES
  SOUTHWEST OF PINETOWN BY 345 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3560 7683 3531 7700 3532 7703 3535 7707
      3537 7711 3539 7714 3539 7715 3567 7705
TIME...MOT...LOC 1859Z 207DEG 15KT 3537 7708

$$
2 follow-up statements
000 
WWUS52 KMHX 201909
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT SUN APR 20 2008

NCC013-201945-
/O.CON.KMHX.TO.W.0015.000000T0000Z-080420T1945Z/
BEAUFORT NC-
308 PM EDT SUN APR 20 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR WESTERN
BEAUFORT COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WILMAR...OR ABOUT
10 MILES SOUTHWEST OF RIVER ROAD...MOVING NORTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  7 MILES SOUTHEAST OF CHOCOWINITY BY 335 PM EDT...
  RIVER ROAD...BUNYAN...WASHINGTON PARK AND 6 MILES SOUTHWEST OF
  SLATESTONE BY 345 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3560 7683 3531 7700 3532 7703 3535 7707
      3537 7711 3539 7714 3539 7715 3567 7705
TIME...MOT...LOC 1908Z 212DEG 13KT 3539 7706

$$
000 
WWUS52 KMHX 201925
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
324 PM EDT SUN APR 20 2008

NCC013-201945-
/O.CON.KMHX.TO.W.0015.000000T0000Z-080420T1945Z/
BEAUFORT NC-
324 PM EDT SUN APR 20 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR WESTERN
BEAUFORT COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BLOUNTS CREEK...OR
ABOUT 6 MILES SOUTH OF RIVER ROAD...MOVING NORTHEAST AT 16 MPH.

THE TORNADO WILL BE NEAR...
  RIVER ROAD AND WASHINGTON PARK BY 340 PM EDT...
  BUNYAN...SLATESTONE...6 MILES SOUTHEAST OF WASHINGTON AND 8 MILES
  SOUTHWEST OF WALLA WATTA BY 345 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING EGG 
SIZE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

HAIL OF UNKNOWN SIZE HAIL NEAR OCCURRED NEAR WASHINGTON. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3552 7688 3551 7688 3535 7698 3536 7702
      3541 7713 3567 7705 3560 7683
TIME...MOT...LOC 1924Z 213DEG 14KT 3544 7702

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 20, 9:48 AM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 20, 9:48 AM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
948 AM EDT SUN APR 20 2008

.SYNOPSIS...
A CLOSED LOW ALOFT AND AT THE SFC ADVANCING TOWARDS THE REGION
TODAY...AND THEN LINGERING OVER NC/VA INTO TUESDAY WILL LEAD TO A
WETTER PATTERN ACROSS EASTERN NORTH CAROLINA. A WEAK RIDGE WILL
BUILD OVER THE SE BY MID WEEK AND LAST UNTIL THE START OF THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC LOW PRES CENTERED ALONG THE I-95 CORRIDOR AT 13Z WITH H5
CLOSED LOW OVER ERN KY. WIDESPREAD CONVECTION HAS OCCURRED OVER
MUCH OF THE CWA THIS MORNING WITH A FEW SPECIAL MARINE WARNING
REQUIRED OVER THE COASTAL WATERS AND PAMLICO SOUND. CONVECTION
STARTING TO DECREASE...BUT SOME LOCALIZED HEAVY RAINFALL EXPECTED
FOR THE REMAINDER OF THE MORNING OVER THE OUTER BANKS AND
NORTHEASTERN PORTIONS OF THE CWA. NO MAJOR CHANGES TO CURRENT FCST
EXPECT FOR TIMING ISSUES.

A FEW STRONGER STORMS WILL BE POSSIBLE THIS AFTERNOON IF
SUFFICIENT SFC HEATING DEVELOPS WITH GOOD DYNAMICS AND INSTABILITY
CONTINUING ACROSS THE REGION. SPC HAS MOST OF THE CWA IN A SLIGHT
RISK OF SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES THE MAIN
THREAT.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
THE UPPER LOW CONTINUES TO DRIFT SE TOWARD THE REGION TONIGHT AND
MONDAY AND CONTINUES TO DRIFT OFFSHORE MON NIGHT AND TUE. THE LATEST
GUIDANCE HAS SHIFTED THE TRACK OF THE UPPER LOW SLIGHTLY S WITH
THE BEST DYNAMICS SHIFTING INTO THE NERN SECTIONS OF THE CWA. THE
TRACK OF THE UPPER LOW WILL BRING STEEP LAPSE RATES AND SUFFICIENT
INSTABILITY TO INCLUDE SHOWERS AND TSTM IN THE FORECAST THROUGH
THE SHORT TERM. THE BEST MOISTURE TRANSPORT AND DYNAMICS WILL
PERSIST JUST THE NE OF THE LOW CENTER WHICH WITH LATEST TRACK FROM
THE MODELS IS SUGGESTING THE OUTER BANKS AND NE NC POTENTIALLY
SEEING THE GREATEST QPF FROM THE EVENT WITH TOTALS GREATER THAN 3
INCHES. HAVE NOT GONE QUITE AS WET AS MODELS ARE SUGGESTING AT
THIS POINT GIVEN SUBTLE CHANGES IN THE TRACK OF THE UPPER LOW WILL
HAVE A BIG IMPACT ON LOCATION OF HIGHEST PRECIP TOTALS AND MODELS
USUAL DIFFICULTY IN PIN POINTING THE TRACK OF CUT-OFF LOWS. HAVE
HIGHEST POPS THROUGH MONDAY THEN GRADUALLY TAPER OFF MON NIGHT
INTO TUE NIGHT WITH WRAP AROUND MOISTURE CONTINUING TO FEED INTO
THE REGION AS THE LOW EXITS THE REGION.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRES WEDGES INTO THE REGION FROM THE NE WED WITH RIDGING
BUILDING ALOFT. DEEP LAYER E-NELY FLOW WILL MINIMIZE THE STRENGTH
OF THE LOW LEVEL INVERSION AND EVEN WITH COOL AND MOIST NELY
FLOW OFF THE WATER THE MODELS DEPICTING SUFFICIENT MIXING TO
PRECLUDE ST/STCU FROM PERSISTING MUCH MORE THAN LATE NIGHT/EARLY
MORNING HOURS WED. THE SFC HIGH WEAKENS AND SHIFTS OFFSHORE THU
AND FRI WITH SE FLOW DEVELOPING ACROSS THE REGION AND AN UPPER
RIDGE WILL KEEP DRY CONDITIONS ACROSS THE AREA THROUGH THE LONG
TERM BRINGING A WARMING TREND ACROSS THE REGION THROUGH THE LATTER
HALF OF THE WEEK.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MOSTLY MVFR CONDITIONS ACROSS THE TERMINALS AS OF THE PRESENT TIME
IN CEILINGS AROUND 1000 FT AND SHOWERS. CONVECTION DIMINISHING AT
THE CURRENT TIME. THE ATMOSPHERE WILL DESTABILIZE LATER IN THE
AFTERNOON AS LEADING EDGE OF UPPER TROUGH AXIS AND COLD POOL ALOFT
MOVES OVER THE AREA. WITH AT LEAST SOME FILTERED SUNSHINE
TODAY...WILL SEE DESTABILIZATION AND THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS AGAIN THIS AFTERNOON AND EARLY EVENING. IT WILL
BE TOUGH TO PINPOINT THE LOCATION/TIMING OF THIS ACTIVITY THOUGH.
THE SURFACE/UPPER LOW WILL BECOME VERTICALLY STACKED TONIGHT AND
MONDAY AS THEY DRIFT SLOWLY SSE ACROSS THE AREA. SHOWERS AND
THUNDERSTORMS WILL OCCUR AS THIS HAPPENS BUT AGAIN TIMING
DIFFICULT. MONDAY AFTERNOON/EVENING COULD SEE AN ENHANCEMENT OF
THE CONVECTION AS THE COLDEST TEMPERATURES ALOFT PASS ACROSS THE
AREA. MVFR AND LOCAL IFR CONDITIONS EXPECTED IN ANY
SHOWER/THUNDERSTORM THAT OCCURS.

ONCE THE THE LOW PRESSURE SYSTEM MOVES OFFSHORE TUESDAY THE
CHANCES FOR PRECIPITATION WILL DECREASE BUT EASTERLY FLOW WILL
CONTRIBUTE TO CLOUDS AND THE POTENTIAL FOR MVFR CEILINGS TUESDAY
AND WEDNESDAY. HIGH PRESSURE SHOULD BRING IMPROVING CONDITIONS
THURSDAY.

&&

.MARINE...
ONLY MINOR CHANGES TO THE CURRENT CWF AS S/SE FLOW IS INCREASING
AHEAD OF FRONTAL BOUNDARY AND SFC LOW OVER THE ERN PIEDMONT. SEAS
ALSO BUILDING WITH DIAMOND BUOY BACK UP TO 5 FEET AS OF 13Z.
CURRENT ADVISORIES WILL REMAIN IN PLACE AND TWEAKS TO THE FCST
WILL MAINLY BE TO REMOVE AFTERNOON WORDING.

FAVORING GFS SOLUTION WHICH HAS BEEN CONSISTENT THE PAST SEVERAL
RUNS AND IN CLOSE AGREEMENT WITH ECMWF AND UKMET. GIVEN
THIS...WILL BE CLOSE TO WW3 GUIDANCE FOR SEAS. WW3 SHOWS SEAS
BUILDING TO SCA RANGE ACROSS SRN WATERS EXTENDING NWD LATER THIS
AFTERNOON TOWARDS HATTERAS. UPPER LOW AND ASSOCIATED SFC FEATURE
WILL DIVE SEWD ACROSS THE AREA THROUGH MONDAY. SEAS WILL DIMINISH
S OF OCRACOKE INLET TONIGHT...BUT REMAIN NEAR 6 FT CENTRAL WATERS.
BY TUE AFTERNOON SEAS WILL BEGIN TO BUILD TO 6 FT ACROSS THE NRN
WATERS AS WELL...IN THE EASTERLY BACKSWELL AS LOW DEPARTS THE AREA
ACROSS NRN WATERS AS WELL...SO RAISED SCA FOR THERE AS WELL. WILL
HAVE SEAS ABOVE 6 FEET MUCH OF THE COASTAL WATERS THROUGH THE
MIDDLE PART OF THE WEEK...BEFORE DIMINISHING ON THU.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 4 AM EDT
     THURSDAY FOR AMZ154.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR AMZ158.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR AMZ156.
     SMALL CRAFT ADVISORY FROM 2 PM MONDAY TO 4 AM EDT THURSDAY FOR
     AMZ150.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM EDT
     THURSDAY FOR AMZ152.

&&

SYNOPSIS...SK
NEAR TERM...CTC/SK
SHORT TERM...SK
LONG TERM...SK
AVIATION...CTC
MARINE...CTC/RSB
Hazardous weather outlook, Apr 20, 5:54 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
554 AM EDT SUN APR 20 2008

NCZ029-044-079-080-090>094-211000-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ103-104-211000-
OUTER BANKS DARE-OUTER BANKS HYDE-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OUTER BANKS OF EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON. ADDITIONALLY...A
PROLONGED PERIOD OF RAINFALL WILL BE POSSIBLE FROM LATE SUNDAY
THROUGH TUESDAY BRINGING LOCALIZED FLOODING TO PORTIONS OF
NORTHEAST NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ045>047-081-211000-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON. ADDITIONALLY...A
PROLONGED PERIOD OF RAINFALL WILL BE POSSIBLE FROM LATE SUNDAY
THROUGH TUESDAY BRINGING LOCALIZED FLOODING TO PORTIONS OF
NORTHEAST NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ095-098-211000-
CARTERET-ONSLOW-
554 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CRYSTAL COAST OF EASTERN
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP EASTERN NORTH CAROLINA
THIS MORNING AND CONTINUE INTO THE EVENING HOURS. A FEW STORMS
COULD BE SEVERE THIS AFTERNOON WITH STRONG WINDS AND ISOLATED
TORNADOES THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AS LOW
PRESSURE TRACKS OVER THE REGION. A FEW STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 20, 11:26 AM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1126 AM EDT SUN APR 20 2008

NCZ080-094-201600-
BEAUFORT-PAMLICO-
1126 AM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL AFFECT PAMLICO AND BEAUFORT COUNTIES
UNTIL NOON EDT...

AT 1125 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHERN PAMLICO
COUNTY AND SOUTHEAST BEAUFORT COUNTY...MOVING NORTHEAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR SOUTH CREEK AT 1140AM EDT...PAMLICO
BEACH AT 1155 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE BELHAVEN...HOBUCKEN...RANSOMVILLE...ROYAL...AND WINSTEADVILLE.

SMALL HAIL AND HEAVY RAINFALL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Apr 20, 12:57 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1257 PM EDT SUN APR 20 2008

NCZ103-201900-
OUTER BANKS DARE-
INCLUDING THE CITIES OF...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
1257 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS TO AFFECT THE OUTER BANKS THROUGH 3 PM...

A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE OUTER BANKS FROM
BUXTON AND FRISCO NORTH TO RODANTHE...WAVES AND SALVO THROUGH 3
PM. THIS SLOW-MOVING CLUSTER WILL PRODUCE UP TO AN INCH OF
RAINFALL ALONG WITH FREQUENT LIGHTNING STRIKES. MOTORISTS SHOULD
BE ALERT FOR PONDING OF WATER ON ROADWAYS AND OUTDOOR ACTIVITIES
SHOULD BE MOVED INDOORS UNTIL THE STORMS PASS.

11
Special weather statement, Apr 20, 1:14 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
114 PM EDT SUN APR 20 2008

NCZ092-093-201800-
JONES-CRAVEN-
114 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND JONES COUNTIES UNTIL
200 PM EDT...

AT 114 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL JONES
COUNTY...OR ABOUT 13 MILES WEST OF NEW BERN...MOVING NORTH AT 17 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR TUSCARORA AT 135 PM EDT...COVE
CITY AT 140 PM EDT...JASPER AT 150 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE VANCEBORO...ERNUL...RHEMS...
HONOLULU...CLARK...BELLAIR AND LIMA. HEAVY RAINFALL...SMALL HAIL...AND
FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON ROADWAYS.

TELEPHONE LINES AND METAL PIPES CONDUCT ELECTRICITY. YOU CAN BE
INJURED OR KILLED IF LIGHTNING STRIKES NEARBY. UNPLUG APPLIANCES NOT
NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT TAKE A BATH OR
SHOWER. GET OUT OF INDOOR POOLS. AVOID USING THE TELEPHONE OR ANY
ELECTRICAL APPLIANCE DURING A THUNDERSTORM UNLESS IN AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Apr 20, 2:17 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
217 PM EDT SUN APR 20 2008

NCZ029-044-080-093-201915-
MARTIN-PITT-BEAUFORT-CRAVEN-
217 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...BEAUFORT...PITT AND
MARTIN COUNTIES UNTIL 315 PM EDT...

AT 217 PM EDT...THERE WERE STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF
RIVER ROAD...OR ABOUT 12 MILES NORTH OF NEW BERN...MOVING NORTH AT 24
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILMAR AT 230 PM EDT...
CHOCOWINITY...AND...WASHINGTON PARK AT 255 PM EDT...WASHINGTON AT 300
PM EDT...OLD FORD AT 310 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE VANCEBORO...ASKINS...BUNYAN...ERNUL...SMITHWICK
AND SLATESTONE.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

28
Local storm report, Apr 20, 2:29 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
229 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             COVE CITY               35.19N 77.32W
04/20/2008  E0.75 INCH       CRAVEN             NC   PUBLIC

&&

JME
Special weather statement, Apr 20, 2:37 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
237 PM EDT SUN APR 20 2008

NCZ095-201930-
CARTERET-
237 PM EDT SUN APR 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CARTERET COUNTY UNTIL 330 PM
EDT...

AT 237 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF
BEAUFORT...MOVING NORTH AT 26 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR GLOUCESTER...AND...BEAUFORT AT 245 PM EDT...STRAITS...AND...
MARSHALLBERG AT 250 PM EDT...OTWAY...AND...BETTIE AT 255 PM EDT...
WILLISTON AT 300 PM EDT...OPEN GROUNDS FARM AT 305 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAPE
LOOKOUT...DAVIS...HARKERS ISLAND...MERRIMON...NORTH
RIVER...SMYRNA...SOUTH RIVER...STACY...AND FORT MACON STATE PARK.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:16 AM EDTSpecial Marine WarningMHX29 min
Apr 20, 6:42 AM EDTSpecial Marine WarningMHX63 min
Apr 20, 7:37 AM EDTSpecial Marine WarningMHX53 min
Apr 20, 8:36 AM EDTSpecial Marine WarningMHX39 min
Apr 20, 8:41 AM EDTSpecial Marine WarningMHX64 min
Apr 20, 10:29 AM EDTSpecial Marine WarningMHX46 min
Apr 20, 11:40 AM EDTSpecial Marine WarningMHX50 min
Apr 20, 12:21 PM EDTSpecial Marine WarningMHX54 min
Apr 20, 1:06 PM EDTSpecial Marine WarningMHX54 min
Apr 20, 1:28 PM EDTSevere Thunderstorm WarningMHXCraven, Jones47 min
Apr 20, 2:45 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven45 min
Apr 20, 3:39 PM EDTTornado WarningMHXBeaufort51 min
Apr 20, 4:11 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt49 min
Apr 20, 4:30 PM EDTTornado WarningMHXBeaufort, Pitt45 min
Apr 20, 4:42 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt48 min
Apr 20, 5:17 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt43 min
Apr 20, 6:11 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt49 min
Apr 20, 6:35 PM EDTAreal Flood AdvisoryMHXMartin, Pitt55 min
Apr 20, 6:43 PM EDTSpecial Marine WarningMHX92 min
Apr 20, 6:57 PM EDTSevere Thunderstorm WarningMHXMartin, Pitt48 min
Apr 20, 7:14 PM EDTAreal Flood WarningMHXMartin3 hr
Apr 20, 7:36 PM EDTSpecial Marine WarningMHX39 min
Apr 20, 7:45 PM EDTSevere Thunderstorm WarningMHXDare, Hyde45 min
Apr 20, 7:59 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt46 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.